Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 215, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 16, 1997, 6:48 PM CDT for Washington County, Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 6:48 PM CDT (23:48 UTC)
- Expired
- Jul 16, 1997, 7:20 PM CDT
- In force
- 32 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Washington County, AL
The radar
The Mobile radar (KMOB), 81 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 7:00 PM CDT | Thunderstorm Wind 50 | Chatom, AL | Several trees and power lines were blown down in Chatom. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2380 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 162348 RRA SVRMOB ALC129-170020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 648 PM CDT WED JUL 16 1997 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 720 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN ALABAMA ...WASHINGTON AT 645 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY WEATHER RADAR 4 MILES NORTH OF CHATOM. THE STORM WAS DRIFTING SLOWLY SOUTHWEST. THE STORMS WILL PASS AT OR NEAR CHATOM BEFORE 705 PM CDT IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VEpRY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:09 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 16, 3:09 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 308 PM CDT WED JUL 16 1997 CURRENT BIG NEWS IS TROPICAL DEPRESSION NAMELESS IN THE NORTHWEST GULF. BRAND NEW GFDL GUIDANCE SHOWS MOVEMENT ESSENTIALLY STRAIGHT EAST WITH A SLIGHT INCREASE IN LATITUDE THROUGH FRIDAY. SHIP/SFHR GUIDANCE INDICATES AN INTENSIFYING TREND AS WELL. QUESTIONS ARISE REGARDING RATE OF INTENSIFICATION...SUCH AS AMOUNT OF EFFECT THAT MID LEVEL S/WAVE TROF ACROSS SOUTHERN MS/LA WILL HAVE ON THE DEPRESSION. H5 RIDGE WILL BUILD ACROSS THE MIDWEST AND SOUTHERN STATES TONIGHT WHICH WILL PUSH OFF AND WEAKEN THE MID LEVEL S/WAVE. WV/IR SAT LOOP INDICATE THAT THE DEPRESSION IS MODIFYING ITS ENVIRONMENT BY SLOWING THE SOUTHWARD MOVEMENT OF THE S/WAVE AND MAY MANAGE TO AVOID THE DETRIMENTAL SHEAR ASSOCIATED WITH THE S/WAVE DUE TO THE WEAKENING TREND IN THE S/WAVE. AT ANY RATE...KMOB/KLCH RADAR LOOPS SHOWS INCREASING COVERAGE OF TSRA AND RADAR AND SATELLITE LOOPS SHOW WHAT MAY BE AN OUTER SPIRAL BAND EXTENDING INTO THE MS/AL COASTAL WATERS. SOOO...THINK THAT IT IS TIME TO CONSIDER THE BIG POPS FOR THURSDAY THROUGH FRIDAY WITH GOOD CHANCE POPS FOR TONIGHT. WILL ALSO GO WITH THE CORRESPONDING COOLER TEMPERATURES THROUGH FRIDAY AS WELL AND INCREASE THE WINDS SLIGHTLY FOR THURSDAY NIGHT AND FRIDAY. FOR THE MARINE AREA...WILL GO WITH SLOWLY INCREASING WINDS...SEAS...TSRA THROUGH THURSDAY NIGHT...STARTING WITH SOUTHEAST WINDS AT 10 TO 15 KNOTS WITH 2 FOOT SEAS FOR TONIGHT INCREASING TO 20 TO 25 KNOTS FOR THURSDAY NIGHT WITH 5 TO 6 FOOT SEAS. TROPICAL STORM WARNING WILL LIKELY COVER COASTAL WATERS FOR THURSDAY AND THURSDAY NIGHT. MOB 72/88/74/87 5788 PNS 73/88/75/87 5788 DTS 73/88/76/87 3788 EVR 70/90/72/88 3688 29
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.